Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 8, 2001, 8:26 AM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 8:26 AM EDT (12:26 UTC)
- Expired
- Aug 8, 2001, 9:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Houghton County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:58 AM EDT | Thunderstorm Wind 55 E | Rockland, MI | 6 inch diameter limbs broken off. |
| Aug 8, 9:08 AM EDT | Thunderstorm Wind 55 E | Ontonagon, MI | 8 inch diameter limbs broken off. |
| Aug 8, 9:10 AM EDT | Thunderstorm Wind 55 E | Hancock, MI | A large tree blown down. |
| Aug 8, 9:10 AM EDT | Thunderstorm Wind 55 E | Houghton, MI | A large tree blown down, partially blocking the highway. |
| Aug 8, 9:14 AM EDT | Thunderstorm Wind 53 M | Houghton, MI | 61 mph gust measured at KCMX ASOS. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 5:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2259 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:20 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 8, 4:20 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 420 AM EDT WED AUG 8 2001 ...FORECAST PROBLEM OF DAY IS CONVECTION/TEMPS/CLOUDS AND RECORD HIGH TEMPS... MAJOR CHANGE IN UPPER AIR PATTERN IS COMING ACROSS WESTERN AND NORTHERN GREAT LAKES FOR THE NEXT SEVERAL DAYS. 500 RIDGE THAT HAS BEEN DOMINANT ACROSS CENTRAL U.S. WILL GET PUSHED BACK SOUTH AND SOUTHWEST WITH A POLAR VORTEX COMING DOWN FROM CANADA AND CARVING OUT A STRONG 500 TROUGH OVER NORTHEASTERN U.S. THIS TROUGH WILL HELP TO FLATTEN THE RIDGE AND PUSH THE 500 RIDGE INTO THE DESERT SW. THIS WILL HELP TO BRING IN DRIER AND COOLER WEATHER INTO U.P. STARTING ON THURSDAY...BUT UNTIL THEN ONE MORE HOT AND HUMID DAY. LOOKING AT WATER VAPOR AND IR SATELLITE...MCS FIRING IN ND AND THIS WAS NOT PICKED UP REAL WELL ON 00Z MODEL INITIALIZATIONS. LOOKS LIKE AT 06Z THAT ETA/NGM BOTH ARE TOO FAR NORTH WITH VORT MAX BETWEEN LAKE OF THE WOODS AND LAKE WINNIPEG WHEN SATELLITE IS SHOWING MCS MOVING EAST AND SOUTHEAST BY KDVL/KJMS. THE VORT MAX RESPONSIBLE FOR THIS MCS IS FORECASTED TO START AFFECTING CWA AFTER 12Z AND MOVE ACROSS LAKE SUPERIOR TODAY. KMQT AND SATELLITE AND ARE SHOWING ACCAS FIELD IN NW WISCONSIN AND ACROSS LAKE SUPERIOR STARTING TO LIGHT UP WITH A FEW LIGHTNING STRIKES...BUT AS ECHOES GOT INTO U.P. THEY DISSIPATED. THINK THE TREND SHOULD CONTINUE AND CONVECTION WILL HOLD OFF ACROSS CENTRAL U.P. AND EAST UNTIL LATE MORNING AND AFTERNOON RESPECTIVELY. NEXT VORT MAX/VORT LOBE IS OVER BRITISH COLUMBIA THIS MORNING AND WILL MOVE EAST AND PASS ACROSS CWA LATE TONIGHT INTO THURSDAY MORNING WITH MORE SHORTWAVES EMBEDDED IN TROUGH THAT WILL MOVE SOUTHEAST FROM CENTRAL CANADA FOR THURSDAY INTO FRIDAY. COLD FRONT WILL MOVE ACROSS U.P. LATE TONIGHT AND THURSDAY. 850-500 Q VECTOR CONVERGENCE STRENGTHENS TODAY WITH APPROACH OF VORT MAX THAT MOVES ACROSS LAKE SUPERIOR AND THIS MOVES EAST WITH ANOTHER PIECE OF Q VECTOR CONVERGENCE MOVING INTO U.P. TONIGHT. PROBLEM IS WE DRY OUT TONIGHT AND COULD BE CAPPED UNTIL COLD FRONT APPROACHES...SO SEE SCATTERED SHOWERS AND THUNDERSTORMS PROGRESSING FROM WEST TO EAST TODAY...THEN BREAK IN THE EVENING WITH MORE REDEVELOPMENT LATE TONIGHT IN WEST. ETA AND ALL MODELS DEPICT THIS WELL WITH DECREASE IN 1000-500 RH TONIGHT AND INCREASE ON THU ALONG COLD FRONT AND RRQ OF JET WILL HELP THINGS ALONG FOR THU. PROBLEM IS WHAT TO DO WITH TEMPERATURES AND ALSO WILL CLOUDS HOLD TEMPS DOWN. WILL GO OPTIMISTIC FOR NOW AND FEEL THAT EVEN WITH CONVECTIVE BLOWOFF AROUND...ANY SUNSHINE THAT OCCURS WILL HEAT THINGS UP IN A HURRY DUE TO WARM TEMPS ALOFT. 850 TEMPS PROGGED TO BE ABOUT SAME AS YESTERDAY WITH AROUND 22-23C AND MIXING THIS DOWN GIVES ME TEMPS IN 90 TO 95 RANGE. WILL FORECAST THIS IN SOUTH WHICH SHOULD SEE MOST SUNSHINE TODAY AND GRADUALLY SHAVE A FEW DEGREES OFF HIGHS FURTHER NORTH AS THERE WILL BE MORE CLOUDS. MQT RECORD HIGH TODAY 85 WHICH IS LOWEST RECORD HIGH FOR AUGUST AND IS ANOMALY...SO EVEN IF CLOUDS ARE MORE PERSISTENT...WILL NOT TAKE MUCH TO BREAK THIS LOW RECORD HIGH AT LEAST HERE. DAY SHIFT WILL HAVE TO TAKE ANOTHER LOOK AND MAY HAVE TO LOWER HIGH TEMPS IF CLOUDS ARE PERSISTENT ENOUGH. PRIMARY SEVERE WEATHER THREAT COULD BE DERECHO WITH JET TO NORTH AND POOLING OF MOISTURE AROUND AND AGREE WITH SPC OUTLOOK FOR DAY 1. FOR TONIGHT...TEMPS SHOULD STAY UP AS WINDS STAY UP AS PRESSURE GRADIENT TIGHTENS AHEAD OF COLD FRONT AND RAISED MINS A NOTCH ACROSS ALL OF CWA. FOR THURSDAY...WENT SCATTERED POPS EVERYWHERE WITH COLD FRONT...EXCEPT ENDED IN AFTERNOON IN FAR WEST AS DRYING COMES IN. ALSO WENT ABOVE GUIDANCE FOR HIGHS AS SHOULD MIX AT LEAST TO 850 MB BEHIND COLD FRONT WITH TIGHT PRESSURE GRADIENT AND RAISED TEMPS IN A FEW PLACES. WARMEST READINGS WILL BE IN SOUTH. BASICALLY...GOING FORECAST HAD THINGS WELL IN HAND AND TWEAKED TEMPS A BIT AND TIMING OF PCPN. COORDINATED WITH DLH...GRB...APN. .MQT...NONE. MICHELS
In the hours before
Special weather statement, Aug 8, 5:28 AM EDT, 2 hours 58 minutes before
MIZ001>004-009-010-081500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 528 AM EDT WED AUG 8 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 AM EDT(1000 AM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... BARAGA...IRON...GOGEBIC...ONTONAGON...HOUGHTON...KEWEENAW THIS INCLUDES THE FOLLOWING LOCATIONS... WATERSMEET...WAKEFIELD...SILVER CITY...COPPER HARBOR... SIDNAW...ROCKLAND...ONTONAGON...MASS CITY...MARENISCO...LANSE...KENTON...IRONWOOD...IRON RIVER...HOUGHTON...CALUMET...BRUCE CROSSING... BERGLAND...BARAGA..AND AMASA THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JLB WWW.CRH.NOAA.GOV/MQT/
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:08 AM EDT | Severe Thunderstorm Warning | MQT | Baraga | 67 min |
| Aug 8, 9:43 AM EDT | Severe Thunderstorm Warning | MQT | Marquette | 62 min |
| Aug 8, 10:34 AM EDT | Severe Thunderstorm Warning | MQT | Alger | 56 min |
| Aug 8, 11:18 AM EDT | Severe Thunderstorm Warning | MQT | Luce, Schoolcraft | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.